Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

September 1, 2021Nantucket County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Sep 1, 2021, 5:49 PM EDT for Nantucket County, Massachusetts. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 5:49 PM EDT (21:49 UTC)
Expired
Sep 1, 2021, 6:30 PM EDT
In force
41 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Nantucket County, MA

The radar

The Boston radar (KBOX), 119 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

786 
WWUS81 KBOX 012149
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
549 PM EDT Wed Sep 1 2021
 
MAZ024-012230-
Nantucket MA-
549 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southeastern
Nantucket County through 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Nantucket, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Nantucket and Siasconset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 7000 4124 7013 4125 7013 4129 7007
      4130 7003 4131 7003 4132 7000 4133 7000
      4134 7001 4134 7000 4128 6996 4126 6996
TIME...MOT...LOC 2148Z 226DEG 22KT 4119 7005 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 1, 4:53 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 1, 4:53 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
453 PM EDT Wed Sep 1 2021

.SYNOPSIS...
The remnants of Ida move across southern RI and southeast
Massachusetts tonight, and will be accompanied by torrential
rainfall along with the potential for rare high end type
flooding. In addition, there is a low risk for a few strong to
severe thunderstorms late tonight into early Thu morning across
southern RI and southeast MA, including a brief tornado. Drier
and cooler conditions arrive Thu afternoon and linger into the
beginning of the Labor Day weekend, with a touch of fall Thu
night into Sat. Then temperatures moderate Sunday, Monday and
Tuesday, along with a low risk for a few showers from time to
time, but not a washout.

&&

.NEAR TERM /THROUGH THURSDAY/...

4:55 PM Update...

Highlights...

* Potential for rare/high impact flood event tonight into Thu AM
* Widespread 3-5" rainfall amounts with isolated 6-7" possible
* Low risk of a tornado southern RI/southeast MA overnight

Overview...

Remnants of Ida and its tropical plume of moisture will combine with
winter/cool season jet dynamics to yield significant to perhaps a
rare/high impact flood event across portions of CT/RI/MA tonight
into early Thu. This includes potential road closures and washouts.

1) Timing:

Torrential rainfall still on track to overspread CT and western-
central MA 00z-03z and 03z-06z across RI and eastern MA. Then
torrential rain ending 06z-09z CT/western-central MA, 09z-12z RI and
eastern MA, 12z-15z Cape Cod and Nantucket. Torrential rainfall
overnight with HREF continuing to offer probabilities of rainfall
exceeding 3 inches in a 6 hr period across CT/RI and south of the MA
pike. In addition, HREF 24 hr totals show a large swath of 3-6"
across this same region, along with a few pixels 7+ inches. Rainfall
of this magnitude is supported by two anomalous features, 1) 140 kt
upper level jet streak over southeast Quebec, placing SNE in the RRQ
enhancing forcing for ascent and 2) acting on PWATs 2+ inches which
is 200% of normal for this latitude this time of year.  Hence, a
very strong atmospheric response. Upper air pattern is amplified but
also progressive, thus a drying trend develops tomorrow afternoon
from west to east.

2) Torrential Rain/Rare High End Flood Potential:

Rainfall amounts of this magnitude coupled with small river and
stream flows at or greater than 90 percent at most locations, leaves
very little capacity left for an excessive rainfall event. This will
yield widespread flooding with very significant to rare/high end
flooding where 6 to 7 inch amounts materialized. Looks like there
will be two areas of max rainfall, 1) near the surface warm front
across CT/RI and southeast MA, 2) and another farther inland across
northern MA where mid level Fgen banding takes place. The convective
potential is higher along and near the warm front, thus CT/RI and
southeast MA have the greater risk for isolated 6-7 inch amounts.
Hence, this is where rare/high end flooding may occur. This is
already evolving upstream across DE/MD into southeast PA and
southern NJ, where convective complex is firing. This is close to
the remnant circulation of Ida, increasing low level jet and RRQ of
upper level jet streak. Also noted from WPC, MRMS-based radar
analyses including the latest KDP/ZDR data continue to show
extremely efficient warm/tropical rain processes upstream across
MD/DE/PA/NJ.

3) Severe Weather Potential:

Already seeing rotating storms and likely waterspouts south of
Marthas Vineyard, tracking close to Nantucket. This is along a
strengthening warm front, that will lift northward as remnant low
from Ida gains latitude this evening and overnight. 12z guidance has
trended northward with warm sector tracking into southern/central RI
and southeast MA including Cape Cod and the Islands. Strong low
level shear and perhaps enough instability will yield a risk for a
few strong to severe thunderstorms including an isolated tornado.
SPC has increased the tornado risk to 5%, which seems reasonable
given the synoptic and mesoscale environment, along with support
from the 12z Hi Res guidance.

4) Period of Northeast Wind Gusts of 30-40 MPH possible:

Decided to hoist a wind advisory late tonight into Thu morning for
eastern MA coastline, as low level NNE jet develops north of the low
and behind the circulation as it exits Thu am. These wind speeds are
below wind advisory criteria, but the concern is NE winds gusting up
to 40 mph, fully leaved trees and a saturated ground will provide a
low risk for isolated wind/tree damage.

Thursday...

System is progressive, so drying trend in the afternoon from west to
east, with temps in the upper 60s and low 70s. NNW winds ushering
drier airmass with dew pts falling into the 50s. Winds slacken but
slower to decrease over Cape Cod and Islands.

&&

.SHORT TERM /THURSDAY NIGHT/...

Dry and much cooler behind departing system. Lows in the 50s
regionwide, with upper 40s in northwest MA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

* Drier conditions behind the remnants of Ida to start the holiday
  weekend
* Warming trend through the weekend and early next week
* Unsettled pattern expected next week

Friday and Saturday

High pressure builds in behind the remnants of Ida on Friday bringing
sunny skies and early fall like conditions to southern New England.
Afternoon high temperatures likely to top out in the mid to upper
70s on these days.

Sunday through next week

As high pressure shifts east late this weekend return flow from the
south will support a warming trend through the middle of next week.
Global models are hinting at a more active jet-stream next week
supporting an unsettled pattern. Next frontal system and
precipitation event may be in the Sunday night through Monday time
frame as global models hint at an upper-level disturbance moving
across the northeast. Stay tuned for details.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1830Z Update...

Thru 00z...high confidence.

Conditions trending downward to IFR/MVFR across CT-
western/central MA and to MVFR in eastern MA and RI in steady
light to moderate rain. Any convection should remain off the
south coast of RI/MA. Fairly light N-NE winds.

After 00z...moderate confidence.

Widespread heavy rain will result in IFR and LIFR (hilly
terrain). Thunderstorms possible across RI and southeast MA
03Z-09Z, possibly lingering until 12z Cape Cod. LLWS as low
pressure tracks across RI and southeast MA. Gusty NE winds up to
35 kt north of the low and SSW winds up to 35 kt south of the
low track.

Thursday...

IFR at 12z with rain shield in eastern MA exiting offshore
12z-15z, then improving conditions from west to east with a
drying trend and improving to VFR during the afternoon. As the
low exits, N winds may gusts up to 30 kt across eastern MA
including Cape Cod and the Islands.

KBOS Terminal...Moderate confidence in TAF. TSRA south of the
terminal tonight but tracking close 06z-12z. LLWS 03z-12z.

KBDL Terminal...Moderate confidence in TAF. TSRA should remains
south of the terminal tonight. LLWS 00z-09z.

Outlook /Friday through Monday/...

Friday through Saturday: VFR.

Saturday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.

Sunday: Mainly MVFR, with local IFR possible. Chance SHRA.

Sunday Night: MVFR/IFR conditions possible. Chance SHRA.

Labor Day: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

* Gale Warnings overnight into Thu

Tonight and Thursday...High Confidence. The remnant circulation of
Ida passing near the south coast overnight into Thursday will create
Gale force wind gusts and building seas across the waters overnight
into Thursday. Impressive 925 mb LLJ for this time of year should
allow for NNE wind gusts of 30 to 40 knots to develop after midnight
and shift to the N on Thu. Seas should build to between 7 and 11
feet. Gale Warnings are posted for most waters with Gale Watches
issued for Boston Harbor/Narragansett Bay. We also should mention a
few strong t-storms are possible overnight into early Thursday
morning near the south coast with the potential for a waterspout.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday through Saturday Night: Winds less than 25 kt.

Sunday through Sunday Night: Winds less than 25 kt. Seas up to
5 ft. Chance of rain showers.

Labor Day: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Thursday afternoon for CTZ002>004.
MA...Flash Flood Watch through Thursday afternoon for MAZ002>024-
     026.
     Wind Advisory from 3 AM to 1 PM EDT Thursday for MAZ007-015-
     016-019-022.
RI...Flash Flood Watch through Thursday afternoon for RIZ001>008.
MARINE...Gale Warning from 1 AM to 8 PM EDT Thursday for ANZ232>235-237-
     254>256.
     Gale Watch from 4 AM EDT Thursday through Thursday afternoon
     for ANZ230-236.
     Gale Warning from 4 AM to 8 PM EDT Thursday for ANZ231-250-251.

&&

SYNOPSIS...Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...RM
AVIATION...Nocera/RM
MARINE...Nocera/RM
Hazardous weather outlook, Sep 1, 4:34 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Wed Sep 1 2021

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-024-026-RIZ001>008-
022045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Dukes MA-Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-022-022045-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-
434 PM EDT Wed Sep 1 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 1 PM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-254>256-022045-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Wed Sep 1 2021

...GALE WARNING IN EFFECT FROM 1 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-250-251-022045-
Cape Cod Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
434 PM EDT Wed Sep 1 2021

...GALE WARNING IN EFFECT FROM 4 AM TO 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-022045-
Boston Harbor-Narragansett Bay-
434 PM EDT Wed Sep 1 2021

...GALE WATCH IN EFFECT FROM 4 AM EDT THURSDAY THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 1, 5:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
549 PM EDT Wed Sep 1 2021

MAZ024-012230-
Nantucket MA-
549 PM EDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of southeastern
Nantucket County through 630 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Nantucket, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nantucket and Siasconset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4124 7000 4124 7013 4125 7013 4129 7007
      4130 7003 4131 7003 4132 7000 4133 7000
      4134 7001 4134 7000 4128 6996 4126 6996
TIME...MOT...LOC 2148Z 226DEG 22KT 4119 7005

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:26 AM EDTGale WatchBOX31 hr
Sep 1, 3:26 AM EDTGale WarningBOX35 hr
Sep 1, 2:34 PM EDTSpecial Marine WarningBOX56 min
Sep 1, 3:29 PM EDTSpecial Marine WarningBOX61 min
Sep 1, 4:00 PM EDTWind AdvisoryBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk19 hr
Sep 1, 4:13 PM EDTSpecial Marine WarningBOX62 min
Sep 1, 4:52 PM EDTSevere Thunderstorm WarningBOXNantucket38 min
Sep 1, 5:10 PM EDTSpecial Marine WarningBOX65 min
Sep 1, 6:09 PM EDTSpecial Marine WarningBOX66 min
Sep 1, 7:57 PM EDTFlash Flood WarningBOXCapitol Planning Region12 hr

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.